We understand that people with cancer are worried about coronavirus.
Here is the
We will update it regularly.
Jane is a haematology nurse with extensive experience in stem cell and bone marrow...
My mum is currently in her first relapse of her Myeloma & currently on the maximum dose of Lenalidomide (25mg) & high dose Dexamethasone (40mg), a different treatment to her first one (Velcade) back in 2017. My dad passed away last year (non cancer related) so at present there is just me & mum living in our house & I have no siblings. My mum is in her 1st treatment cycle & on week 2 of 3. Initially she tolerated it well & apart from some tiredness there was no problem. However, since Saturday mum has been in bed, very weak & virtually no appetite, vomiting a couple of times & at times poor short term memory/confusion. I've felt very alone & have been keeping myself busy to keep the 3 bed semi & garden presentable/clean. I'm still emotionally recovering from my dad passing away last year so to watch the slow decline of my mum to the point I don't recognise her at times is too much. She is like a ghost & has that Alzheimer's type glazed look in her eyes.
Is this normal for Lenalidomide to experience these side effects after tolerating the first 10 days or so? Or could the dose be too high?
I'm on lenolidomide, ( together with ixazomib and dex) ,just started my 19th cycle. I remember when I first started it I did feel very rough indeed. But as time went on and my myeloma came under control it now doesn't affect me much at all. Your mum's dose is the normal starting dose, so you could discuss that with her clinician at her next appointment. I don't know how old she is but her Dex dose is at the top of the scale, and that can have effect on her mental level.
Why don't you ring the info line at myeloma uk. The nurses there are brilliant and will be of real help to you.
All the best to you and your mum
Thank you for your reply, I appreciate it. My mum is still very much the same today so I phoned the Haemotology unit for their advice. She asked me a lot of questions about the side effects, which I found later looking at toxicity on Macmillan so they've told her to cease this cycle immediately. They're going to review her next week before she would start her 2nd cycle. She at least ate a yogurt tonight so that's better than yesterday but she seemed to struggle to feed herself with the coordination. I'm hoping, like you say, that's just the steroids & will improve in the next couple of days by stopping.
19th cycle that is incredible strength. I wish you all the best & good luck for your treatment. Is this your first treatment or are you in a relapse phase, if you don't mind me asking?
How are you and your ma doing now? So sorry to hear that you lost your dad and are now in this situation with your mother. I lost my Dad to myeloma last year after he was diagnosed in 2015. Lenalidomide was amazing! It did make my dad very confused in the beginning though, but it was hard to tell if it was just the drug or the sepsis which he was recovering from....probably both.
I think lenalidomide is known to do this, also remember that its a depressant as many cancer drugs are.
Stay strong x
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: